1 – Digoxin Specific Fab
The pictured foxglove plant (Digitalis purpurea) is one of several plants containing cardiac glycosides (others include dogbane, oleander, and lily of the valley). Mostly native to Europe and widespread through North America, poisoning by the foxglove plant is rare though can be fatal. The mechanism of action of cardiac glycosides involves reversibly inhibiting sodium potassium ATPase, resulting in increased cardiac inotropy, automaticity, and parasympathetic activity [1-3].
What are the symptoms of foxglove poisoning? [1, 2, 4-6, 9]
- Abdominal pain
- Nausea and/or vomiting
- Fatigue/generalized weakness
- Visual changes (specifically a yellow hue called xanthopsia but can be described as blurred vision or photophobia)
- Cardiac dysrhythmias (atrial/ventricular tachycardias, bradycardia, AV blocks)
How can you diagnose foxglove poisoning? [4, 5]
- Exposure history is extremely helpful.
- Obtain an ECG.
- The patient may demonstrate heart block, dysrhythmia, and signs of increased automaticity.
- Classic “digitalis effect”: ECG changes such as ST scooping and elevated U wave amplitudes – note that these changes can also be seen with therapeutic use and do not necessarily indicate digitalis toxicity or poisoning [LITFL ECG findings]
- Bidirectional ventricular tachycardia can occur with digitalis poisoning, but is not pathognomonic.
- Hyperkalemia can occur with acute, severe cardiac glycoside poisoning.
- An assay for digitalis may be positive but does not correlate with toxicity.
How do you treat foxglove poisoning? [4-13]
- Consider administering activated charcoal for a recent ingestion.
- Provide supportive care including IV fluids and antiemetics.
- Give digoxin-specific Fab in patients with severe cardiac glycoside poisoning
- Has been used successfully in plant-based cardiac glycoside poisoning [1, 4, 6, 8, 12, 13]
- Indications: Dysrhythmias, hemodynamic instability, hyperkalemia (K >5.5 mEq/L)
- Empiric dosing:
- 10 vials for adults
- 5 vials for children
- If a measurable serum digoxin/digitalis level was obtained, they should not be measured following administration of digoxin-specific Fab as it will measure both free and Fab-bound cardiac glycosides, resulting in falsely “elevated” levels.
- Specific treatment for hyperkalemia is usually not necessary.
- If potassium-lowering intervention is performed, it should be done with caution, because cardiac glycoside poisoning reversal with digoxin-specific Fab will also treat hyperkalemia. The resultant hypokalemia may worsen cardiac glycoside poisoning.
- Calcium use in this setting is controversial.
- There is no role for extracorporeal removal.
- Admission is recommended in all patients with plant-based cardiac glycoside toxicity.
Bedside pearls for cardiac glycoside toxicity [1, 6, 8, 12, 13]:
- Foxglove and other plants contain cardiac glycosides that can produce severe cardiac glycoside toxicity following exposure.
- Serum digoxin levels in plant-based cardiac glycoside poisoning do not correlate well with toxicity.
- Digoxin specific Fab is the antidote.
- Hyperkalemia should be treated cautiously to avoid overcorrection.
- Admit all patients with plant-based cardiac glycoside toxicity.